Giving birth can cause hemorrhoids


Giving birth can cause hemorrhoids

Q. Right after I delivered my baby, I realized I had hemorrhoids. It felt like an entire bunch of grapes, and it made bathroom visits very painful – worse than childbirth.

The doctor recommended a sitz bath. It is a basin to put under the toilet seat, so that warm water can gently clean that area. It was wonderful.

He also prescribed lidocaine. I applied it once I had my bottom dry.

The other thing that helped while I was recovering from labor was stool softeners. They definitely made it easier while the hemorrhoids were healing.

A. Hemorrhoids are a common complication of pregnancy and delivery. Many women have found a sitz bath soothing. You can even get the benefits of soaking in warm water by sitting in the bathtub.

Lidocaine is a topical anesthetic, so we are not surprised that you found it helpful. Other readers have found relief from hemorrhoid pain with witch hazel or zinc oxide.

Q. My elderly mother has been very conscientious about a low-salt diet.

Despite this, her doctor diagnosed her with mild high blood pressure and put her on a diuretic called hydrochlorothiazide. Last week she got up in the middle of the night to go to the bathroom; she suddenly felt weak and collapsed. When the paramedics came in response to her call button, she was confused.

They took her to the hospital and discovered that her sodium and potassium levels were perilously low. Could her medicine be responsible for this scary episode?

A. Hydrochlorothiazide (HCTZ, HCT) is one of the most commonly prescribed blood pressure drugs in the world. It is considered safe and cost-effective.

Nonetheless, HCTZ could have led to your mother’s low sodium and potassium levels. This medication can cause loss of these crucial electrolytes (Journal of Emergency Medicine, March 2015).

Weakness and confusion are common symptoms of low sodium. Others include loss of appetite, muscle cramps, headache and nausea. If the sodium depletion is severe, seizures or coma may result.

Q. I have been taking zolpidem for insomnia for 10 years. When I was laid off, I needed to take more and more to get to sleep. Without insurance, I can no longer afford this drug. I have found that I can’t go cold turkey. Heart palpitations kept me awake all night. I would appreciate your advice on how I can get off zolpidem.

A. There is considerable controversy surrounding the question of zolpidem (Ambien) dependence and withdrawal symptoms.

Researchers have reported no rebound insomnia, even after a year of nightly use (Journal of Psychopharmacology, August 2012). The official prescribing information warns, though, that “There have been reports of withdrawal signs and symptoms following the rapid dose decrease or abrupt discontinuation of zolpidem.”

Gradually tapering the dose with your doctor’s assistance may reduce symptoms.

2017 King Features Syndicate Inc.

More like this from vindy.com

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.